Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Cheyenne, WY

July 26, 2003Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2003, 8:50 PM MDT for Morrill County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2003, 8:50 PM MDT (02:50 UTC)
Expired
Jul 26, 2003, 9:30 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS55 KCYS 270250
SVRCYS
NEC123-270330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
849 PM MDT SAT JUL 26 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE WESTERN HALF OF MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 930 PM MDT

* AT 843 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 5 MILES SOUTHEAST OF BAYARD...OR ABOUT 24 MILES
  SOUTHEAST OF SCOTTSBLUFF...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ANGORA...BRIDGEPORT AND
  REDINGTON

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4190 10334 4143 10338 4146 10284 4188 10294

$$

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:20 PM MDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 1:20 PM MDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
120 PM MDT SAT JUL 26 2003

18Z SFC ANALYSIS SHOWS COLD FRONT IN COLORADO ALREADY WITH LIGHT
NORTH TO NORTHEAST SURFACE WINDS.  CHEYENNE 88D VAD WIND PROFILER
SHOWS LIGHT EAST WINDS IN LOWEST 4000 FT...WITH CROSS OVER TO LIGHT
WEST WINDS ABOVE THAT. A FEW STORMS HAVE ALREADY FORMED DURING THE
EARLY AFTERNOON...THOUGH THEY HAVE BEEN SHORT LIVED AND VISUALLY
APPEAR TO BE SMALL SO FAR.  MAIN SHORT WAVE TROF ALREADY IN CENTRAL
PART OF THE NEBRASKA PANHANDLE AND MOVING AWAY.  THAT APPEARS TO BE
ONE REASON FOR STORMS TO BE FAIRLY WELL BEHAVED.  THINK THAT
INSTABILITY HAS BEEN HELD IN CHECK BY WARM TEMPERATURES ALOFT AND
SOMEWHAT COOLER TEMPERATURES AT LOW LEVELS...THOUGH INCREASED
SURFACE DEWPOINTS MAY JUST BE ENOUGH TO OFFSET COOLER TEMPS.

WILL CONTINUE SCATTERED SHOWERS AND EVENING THUNDERSTORMS MOST AREAS
IN TONIGHTS FORECAST.  HAVE INCREASED LOW TEMPS JUST A TAD BASED ON
UPSTREAM VALUES THIS MORNING AND EXPECTED CLOUD COVER. SHORTWAVE
TROF VISIBILE ON WATER VAPOR SATELLITE IMAGERY OVER NV/ID THIS
AFTERNOON SHOULD BE APPROACHING FORECAST AREA ON SUNDAY...SO ANOTHER
CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS.  TEMPERATURES COOLER
ON SUNDAY THAN TODAY...AND SHOULD BE HELD IN THE 70S/80S AT LOWER
ELEVATIONS.

IN LATER PDS...SOME LINGERING SHWRS AROUND SUN EVNG...WITH CLDS
HANGING AROUND INTO MON MRNG...THEN DECRSG CLDS FROM N TO S ACRS THE
AREA AS DRIER NW FLOW ALOFT SPREADS IN.  HAVE KEPT A TOKEN 10% POP
FOR MON AND TUE LATE DAY ISOLD SHWRS/TSTMS BASED ON SOME INSTBLTY
AND PERHAPS POCKETS OF LINGERING MID LVL MSTR.  ETA SHOWS THE NEXT
UPR TROF DIGGING SEWD INTO THE UPR MIDWEST ON TUE A BIT STGR THAN
AVN...WITH ITS ASSOCD CDFNT MOVG A LTL FURTHER S INTO THE NRN PARTS
OF THE AREA.  ETA ALSO HAS SOME PCPN WITH THIS FTR WHILE AVN DRY...
ANOTHER REASON TO AT LEAST HANG ON TO 10% POPS.  BY WED INTO
THU...SHOULD BE MAINLY DRY AS THE PERSISTENT UPR HIGH STARTS
MIGRATING EWD AGAIN.  WILL PROBABLY BE SOME MSTR WORKING BACK INTO
THE REGION THU AFTN/EVNG...WITH GFS SHOWING A BETTER AMT MOVING IN
ON FRI INTO SAT...SO WILL HAVE 20-30% LATE DAY POPS THOSE DAYS.
TEMPS GRADUALLY WARM UP MON-WED...THEN BACK TO SEMI-HOT AGAIN FOR
THU THRU SAT.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 26, 2:57 PM MDT, 5 hours 53 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-271130-

HAZARDOUS WEATHER OUTLOOK...UPDATED/CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW CAPABLE OF PRODUCING VERY HEAVY
RAIN...LARGE AMOUNTS OF SMALL HAIL AND WIND GUSTS UP TO 50
MPH...WILL SPREAD FROM THE LARAMIE VALLEY ACROSS THE LARAMIE RANGE.
THE STORMS SHOULD WEAKEN A LITTLE AS THEY MOVE ACROSS THE SOUTHEAST
WYOMING PLAINS AND WESTERN NEBRASKA PANHANDLE DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COOLER AIR WILL SPREAD ACROSS THE REGION SUNDAY WITH UPSLOPE FLOW
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS.  ON MONDAY
DRIER AIR WILL RETURN TO THE REGION AS NORTHWESTERLY UPPER LEVEL
WINDS DEVELOP WITH DRY AND SEASONABLE CONDITIONS EXPECTED THROUGH
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM THE LARAMIE VALLEY EASTWARD
INTO THE SOUTHWEST CORNER OF THE NEBRASKA PANHANDLE THIS AFTERNOON
AND EVENING. SPOTTER ACTIVITATION IS NOT EXPECTED ELSEWHERE.

BANN

In the hours before

Local storm report, Jul 26, 6:10 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0610 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    22 W CHEYENNE             WY   0.75 IN HAIL
07/26/03   LARAMIE

RGB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:40 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff35 min
Jul 26, 7:41 PM MDTSevere Thunderstorm WarningCYSCheyenne34 min
Jul 26, 7:49 PM MDTSevere Thunderstorm WarningCYSKimball26 min
Jul 26, 9:13 PM MDTSevere Thunderstorm WarningCYSMorrill32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.